“I had treatment last year and I want to give something back.”
A trial looking at a cream to reduce skin reactions caused by radiotherapy
This trial looked at using a steroid cream to help reduce skin reactions caused by having radiotherapy to the breast and chest wall.
The aims of the trial were to find out if using a steroid cream to the treatment area reduced skin reactions caused by radiotherapy and improved quality of life.
Summary of results
The trial team found that the steroid cream significantly reduced skin reactions caused by radiotherapy when it was applied to the breast and chest wall for 5 weeks, from the start of radiotherapy.
120 people having radiotherapy took part in the trial.
- 62 people applied a steroid cream called mometasone furoate
- 58 people applied a non-steroid cream called diprobase
The people taking part used a specially designed scoring system to rate how red their skin was around the treatment area. At each hospital visit, 2 researchers also assessed the area.
The researchers looked at all the scores and found that the people who had the steroid cream had much lower levels of skin redness than the people who had diprobase.
Everyone filled in a questionnaire asking how the skin reactions affected their daily life. These are called quality of life questionnaires. On average, people in the steroid cream group reported a better quality of life than people in the diprobase group.
The researchers concluded that having mometasone furoate steroid cream to the treatment area was useful. It reduced skin reactions and improved quality of life in this group of people. The researchers suggest that the steroid cream should be considered as usual care for people having radiotherapy to areas such as the chest, breast or groin where skin reactions are expected.
We have based this summary on information from the research team. The information they sent us has been reviewed by independent specialists (
How to join a clinical trial
Please note: In order to join a trial you will need to discuss it with your doctor, unless otherwise specified.
Dr Andrew Hindley
Lancashire Teaching Hospitals NHS Trust
NIHR Clinical Research Network: Cancer
Rosemere Cancer Foundation